Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Diagnosed with shingles. Prescribed tramadol. Taking cyclosporin for severe eczema. Safe to take aciclovir?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6666 Questions
Hi My son , 19 has been diagnosed with Shingles today . The doctor gave him Tramadol for the pain and Flucloxacillen for some of the lesions seemed infected. He is using cyclosporin , 75mg bd and Mycophenolate 1.5g bd for sever eczema. My question is - Can he use the antiviral drug Aciclovir ,with these medications?
Posted Fri, 19 Apr 2013 in Medicines and Side Effects
Answered by Dr. Shailja Puri 30 minutes later
Hello and thanks for your query,

Acyclovir is known to interact with cyclosporin.
This combination can cause kidney and nerve damage.
So, before starting acyclovir consult your treating doctor for dose adjustment.
When you start with both drugs, remember to drink plenty of water.
Dehydration accelerates the kidney damage.
Diarrhea and vomiting can develop during treatment but drinking plenty of water will correct the dehydration produced by diarrhea and/or vomiting.

Acyclovir and mycophenolate also interact. No harmful effects are produced but a dose adjustment is required before starting acyclovir.

Consult your treating doctor for dose adjustment before starting acyclovir.

If you have more queries, I will be glad to answer.

Dr Shailja P Wahal

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor